Georgia, 2025

Rip Currents in Georgia, May 4, 2025

May 4, 2025 · NWS CHS · 2 events in 1 county or zone

Conditions were favorable for the development of rip currents along the southeast Georgia coast. A strong rip current developed near the Tybee Island pier and two swimmers had to be rescued.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Conditions were favorable for the development of rip currents along the southeast Georgia coast. A strong rip current developed near the Tybee Island pier and two swimmers had to be rescued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 4, 11:20 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 4, 11:20 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1220 PM EDT Sun May 4 2025

.SYNOPSIS...
A cold front will linger nearby before shifting offshore on
Monday. Thereafter, high pressure will build in again from the
west. Another cold front could impact the region later next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Dry conditions persist midday as the cold front now lies roughly
along the I-95 corridor. Scattered to broken strato-cu has
abated heating somewhat through the late morning, likely
delaying the sea breeze 1-2 hrs from initial expectations.
Still, previous forecast generally remains on track with
scattered showers/storms mainly between the sea breeze and front
across the Lowcountry, and little to precip elsewhere as very
dry air aloft dominates.

Previous Discussion:
Today: Aloft, the prominent low will be centered across KY and
TN and will make little if any progress through the day, placing
the forecast area on the southeast periphery and within
southwest flow. The main forecast challenge revolves around
determining the coverage and strength of showers and
thunderstorms just ahead of the front this afternoon. Given the
expected position of the front and the arrival of drier air in
the low levels, the western portion of the forecast area very
likely to remain dry. The best chance for convection will be
mainly along and east of I-95. The suite of hi-res model
guidance is not excited about coverage or strength, featuring
just isolated showers and thunderstorms mainly for the SC coast
and the Tri-County region. Model soundings do show fairly warm
temp profiles with height potentially limiting destabilization.
However, if a few storms can get going, there is some dry air in
the mid-levels which will yield some enhanced DCAPE. So, there
will be a low end severe threat for hail and damaging wind gusts
in the area along and east of I-95. The time for concern will
be from noon into the early evening hours. Temperatures are
forecast to rise into the low 80s for most areas, with some mid
80s expected for southeast GA.

Tonight: While isolated convection could linger along or near
the Charleston County coast this evening, the overnight period
should be mostly dry with the passage of the front offshore.
Temperatures are expected to be noticeably cooler than the last
few nights with low to mid 50s inland and mid to upper 50s along
the coast.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Monday: With closed upper-lvl low situated over the Bluegrass
region and a secondary upper-lvl low located near the California
coastline, this omega blocking pattern will continue dominate
the CONUS. At the surface, a cold front should push offshore in
the late morning and skies will quickly clear out thereafter. If
any showers and thunderstorms do linger in the morning, they
should remain offshore. Weak upper-lvl ridging will begin to
filter into the forecast region throughout the day. Thankfully,
the sun will break through and stay for the majority of the day.
However, due to some post-FROPA, highs will only climb into the
low to mid 80s. Cooler temperatures are also expected overnight
with lows dipping down into the mid 50s inland and low to mid
60s along the coast.

Tuesday: This omega blocking pattern will begin to finally
break down as the closed upper-lvl low begins to move slightly
further away. Weak upper-lvl ridging will continue to filter in
on Tuesday and allow for a rain-free day. With some surface
heating, highs will climb into mid to upper 80s. Clouds will
begin to move into the region overnight and lows will only drop
into the low 60s inland and mid to upper 60s along the coast.

Wednesday: As yet another closed upper-lvl low approaches from
the west, clouds will fully take over and moisture will return
to the region. A weak associated front will possibly linger over
southeast Georgia and off the coast of South Carolina
throughout the day allowing for some showers and thunderstorms
to develop. Therefore, slight chance PoPs were mentioned in the
forecast. Any rainfall should remain less than 0.25". With
possible showers and thunderstorms, highs will be a tad cooler
than the day before and will just tip into the low to mid 80s.
Temperatures overnight stay warm with lows in the low 60s inland
and mid to upper 60s closer to the coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As the closed upper-lvl low eventually moves off the New
England coastline overhead, chance for showers and thunderstorms
continue through the weekend as this other upper-lvl low
continues to approach the region and a front possibly lingers
nearby. Temperatures will cool to around normal through the
period.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
KCHS and KJZI: For the afternoon, isolated showers and
thunderstorms are expected near the terminals. While direct
impacts will be possible, coverage will be low enough to
preclude carrying anything other than VCSH between 17-20z. VFR
then prevails this evening and overnight.

KSAV: MVFR strato-cu has lingered into midday, but improved
mixing ahead and an approaching cold front should scatter out
the deck early this afternoon. Current thinking is that
afternoon showers and thunderstorms will remain to the northeast
of the terminal and VFR will prevail thereafter.

Extended Aviation Outlook: With the cold front offshore, VFR
conditions should return at CHS/JZI/SAV. Isolated to scattered
showers and thunderstorms could possibly impact all terminals
early Wednesday morning as a front lingers across southeast
Georgia and just offshore the South Carolina coast.

&&

.MARINE...
Today through tonight: Southwest flow is expected to mostly be
in the 10-15 knot range today, with gusts up to around 20 knots
possible. The front will shift through the waters overnight
which will turn winds northwesterly, though with speeds
generally no more than 10 knots. Seas are expected to average
3-4 feet today, then 2-3 feet overnight. Thunderstorms will
likely move through portions of the waters through the day and
overnight. These storms will be capable of producing strong wind
gusts and frequent lightning.

Monday through Friday: With the cold front just offshore, high
pressure will begin to build and northeasterly winds will turn
south-southeasterly by Monday afternoon. Winds will briefly
turn north-northeasterly on Tuesday, but will quickly spin back
around to the southeast by Tuesday night. With some onshore
flow near the coast, waves will be a bit choppy close to the
beaches. Might not be the best surf conditions for the next
couple days. Conditions should remain below SCAs criteria
through Thursday night with southeasterly winds generally 10 to
15 kts and seas 2 to 3 ft. As another cold front moves through
on Friday, easterly winds will surge and some 6 footers will
build into the outer Georgia waters. Thus, a Small Craft
Advisory will likely be needed beginning on Friday afternoon.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...Dennis
LONG TERM...Dennis
AVIATION...BSH/Dennis
MARINE...BSH/Dennis
Hazardous weather outlook, May 4, 11:14 AM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1214 PM EDT Sun May 4 2025

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-051615-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
1214 PM EDT Sun May 4 2025

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

&&

The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
May 4, 12:40 PM EST to 12:45 PM EST
Where
Coastal Chatham forecast zone
Reported by
Lifeguard

Tybee Island lifeguards reported that a strong rip current developed near the pier and a swimmer had to be rescued.

Rip Current, Coastal Chatham

When
May 4, 1:45 PM EST to 1:50 PM EST
Where
Coastal Chatham forecast zone
Reported by
Lifeguard

Tybee Island lifeguards reported that a strong rip current developed near the pier and a swimmer had to be rescued.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263506, 1263507.